Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 94, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 29, 2018, 6:43 PM EDT for Elk County, Pennsylvania. It was in force for 77 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 29, 2018, 6:43 PM EDT (22:43 UTC)
- Expired
- Aug 29, 2018, 8:00 PM EDT
- In force
- 77 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Elk County, PA
The radar
The State College radar (KCCX), 95 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 29, 7:33 PM EDT | TSTM WND DMG | 1 E Ridgway, PA | TREE DOWN ON ROUTE 120 BETWEEN RIDGWAY AND SAINT MARYS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 50 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 10.7 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 667 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1020 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
990
WUUS51 KCTP 292243
SVRCTP
PAC047-300000-
/O.NEW.KCTP.SV.W.0094.180829T2243Z-180830T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
643 PM EDT WED AUG 29 2018
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Central Elk County in north central Pennsylvania...
* Until 800 PM EDT.
* At 643 PM EDT, a severe thunderstorm was located over Marienville,
moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Portland Mills around 710 PM EDT.
Ridgway, Johnsonburg and Brandy Camp around 720 PM EDT.
St. Marys around 740 PM EDT.
Other locations impacted by this severe thunderstorm include Kersey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4142 7909 4143 7906 4145 7906 4145 7898
4144 7896 4155 7895 4156 7865 4142 7845
4130 7864 4132 7886 4137 7897 4135 7902
4136 7904 4134 7910 4141 7910
TIME...MOT...LOC 2243Z 270DEG 28KT 4143 7911
HAIL...<.75IN
WIND...60MPH
$$
Dangelo1 follow-up statement
661
WWUS51 KCTP 292329
SVSCTP
Severe Weather Statement
National Weather Service State College PA
729 PM EDT WED AUG 29 2018
PAC047-300000-
/O.CON.KCTP.SV.W.0094.000000T0000Z-180830T0000Z/
Elk PA-
729 PM EDT WED AUG 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR CENTRAL ELK COUNTY...
At 729 PM EDT, a severe thunderstorm was located over Ridgway, moving
east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe storm will be near...
Johnsonburg around 730 PM EDT.
St. Marys around 750 PM EDT.
Other locations impacted by this severe thunderstorm include Kersey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4144 7882 4155 7881 4156 7865 4142 7845
4130 7864 4132 7886
TIME...MOT...LOC 2329Z 270DEG 26KT 4143 7870
HAIL...<.75IN
WIND...60MPH
$$
DangeloWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 5:09 PM EDT, 1 hour 34 minutes earlier.
Area forecast discussion, Aug 29, 5:09 PM EDT, 1 hour 34 minutes before
Area Forecast Discussion National Weather Service State College PA 509 PM EDT Wed Aug 29 2018 .SYNOPSIS... A cold front over the Great Lakes will push southeast across Pennsylvania tonight and Thursday. The front will stall out just south of the region Friday and Saturday, then return north as a warm front late in the weekend. A building subtropical ridge is expected over the Mid Atlantic region early next week. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... Another very warm and uncomfortably humid late summer afternoon across central PA. Convection has been inhibited by warm temps aloft and a ribbon of relatively lower pwats over the Alleghenies keeping the day rain-free for most. Saw a lone shower cell fire over the Lower Susq at mid afternoon before collapsing within 30-45 minutes. The best chance of showers/storms will come this evening across the northwest counties as slowly approaching cold front and prefrontal lake breeze boundary push into my northwest counties. Sufficient mid level flow and shear noted ahead of this feature may still support an isolated stronger storm this evening over the northwest. In addition, a few rogue cells may reach into the Laurel Highlands but these are increasingly encountering warmer mid levels and will likely dissipate before reaching my area. Heat Advisory remains in effect for our Susq Valley and Scent Zones through this evening. After the evening diurnal maximum, expect a broken line or two of showers with isold tsra to be tracking through the northwest and central mountains late tonight into the pre dawn hours Thursday as the front slowly advances. Aside from an isolated evening shower or storm, the east and south should remain dry overnight. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/... Secondary surge of cooler air will push the stalling sfc front into my southeastern counties on Thursday morning through midday. Although the large scale forcing is less than impressive, diurnal heating of moist/unstable air mass is likely to support scattered convection across the southern counties during the late morning and afternoon. Shear is meager, so limited threat of organized severe weather at this time. The most pronounced cooling Thursday will be across the northwest mountains, where model soundings suggest the day will begin with upsloping stratus/patchy drizzle. Brightening skies are expected by afternoon, but model blends only indicating highs in the low 70s. Meanwhile, warm and humid conditions are likely to persist ahead of secondary cold front with highs in the mid to upper 80s over the Lower Susq Valley. && .LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/... The medium range guidance has the high continuing to be pushed off shore as a shallow trough moves through and should bring break from the heat Friday and Saturday. High pressure tracking across New England will push frontal boundary south of the region and result in a cooler southeast flow off the Atlantic. Model soundings indicate there will be a fair amount of cloud cover both days, along with the chance of showers, primarily in the region of best orographic forcing over the south central mountains/Laurels. Both the 12Z NAEFS and ECENS indicate a return to very warm and humid conditions Sunday through Tuesday, as surface high drifts southeast off the east coast, allowing the stalled frontal boundary to lift north as a warm front. A subtropical ridge over the western Atlantic is progged to retrograde, taking up residence over the Mid Atlantic coast by early next week. Under the influence of this feature, expect above normal temperatures, high humidity and a daily chance of PM convection. && .AVIATION /21Z WEDNESDAY THROUGH MONDAY/... Minor adjustments to the late afternoon TAFS. About the only spot in line to see a shower or thunderstorm early this evening is BFD. Earlier discussion below. Strong high pressure sfc and aloft should keep most of the area dry through this evening. Activity this evening will organize along or just behind the cold front over northwest PA. With limited upper level support, thus showers and storms will most likely weaken as they move to the east and south overnight. Some showers and storms will be possible on Thursday, mainly across the east and south. .Outlook... Fri...AM restrictions (as low as IFR or LIFR) in fog/stratus, then VFR. Sat...MVFR cigs with chc -shra and areas of drizzle. Sun...Chance of showers and storms. && .CTP WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM EDT this evening for PAZ028-036-046- 049>053-056>059-063>066. && SYNOPSIS...DeVoir NEAR TERM...DeVoir SHORT TERM...DeVoir LONG TERM...Fitzgerald/Ceru AVIATION...DeVoir/Martin
Hazardous weather outlook, Aug 29, 6:12 AM EDT, 12 hours 31 minutes before
Hazardous Weather Outlook National Weather Service State College PA 612 AM EDT Wed Aug 29 2018 PAZ019-024>027-033>035-042-045-301015- Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Somerset-Bedford- Fulton-Sullivan-Southern Clinton- 612 AM EDT Wed Aug 29 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ028-036-046-049>053-056>059-063>066-301015- Juniata-Franklin-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 612 AM EDT Wed Aug 29 2018 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ004>006-010>012-017-018-037-041-301015- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Tioga-Northern Lycoming- 612 AM EDT Wed Aug 29 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Strong to severe thunderstorms with gusty winds and hail are possible late this afternoon or evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 29, 5:09 PM EDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service State College PA
509 PM EDT WED AUG 29 2018
PAZ004-292145-
Warren PA-
509 PM EDT WED AUG 29 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF WARREN COUNTY UNTIL 545
PM EDT...
At 508 PM EDT, Doppler radar indicated a strong thunderstorm moving
into western Warren County near Spring Creek, moving east at 40 mph.
Winds in excess of 40 mph are possible.
This strong thunderstorm will be near...
Garland around 515 PM EDT.
Lottsville around 520 PM EDT.
Youngsville around 525 PM EDT.
Russell around 540 PM EDT.
Other locations impacted by this storm include Bear Lake, Starbrick
and Sugar Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4200 7892 4183 7892 4172 7961 4199 7961
4200 7960
TIME...MOT...LOC 2108Z 248DEG 34KT 4187 7956
DangeloSpecial weather statement, Aug 29, 6:09 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service State College PA
609 PM EDT WED AUG 29 2018
PAZ005-292245-
McKean PA-
609 PM EDT WED AUG 29 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF MCKEAN COUNTY UNTIL 645
PM EDT...
At 609 PM EDT, Doppler radar indicated a strong thunderstorm just
west of McKean County over the Allegheny Reservoir, moving east at
35 mph.
Wind gusts of 50 to 55 mph are possible.
This strong thunderstorm will be near...
Marshburg around 625 PM EDT.
Bradford around 640 PM EDT.
Other locations impacted by this storm include Lewis Run and
University Of Pittsburgh at Bradford.
LAT...LON 4200 7859 4183 7861 4180 7895 4183 7895
4183 7892 4200 7892
TIME...MOT...LOC 2209Z 255DEG 28KT 4190 7894
DangeloLocal storm report, Aug 29, 6:11 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
611 PM EDT WED AUG 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG 1 NNW WARREN 41.85N 79.15W
08/29/2018 WARREN PA FIRE DEPT/RESCUE
TREE DOWN ACROSS ROAD NEAR INTERSECTION OF LIBERTY
STREET AND 6TH AVE.
&&
EVENT NUMBER CTP1802218
EVANEGOSpecial weather statement, Aug 29, 6:23 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service State College PA
623 PM EDT WED AUG 29 2018
PAZ004-292300-
Warren PA-
623 PM EDT WED AUG 29 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF WARREN COUNTY UNTIL 700
PM EDT...
At 621 PM EDT, Doppler radar indicated a strong thunderstorm near
Hearts Content, moving east at 35 mph.
Winds in excess of 40 mph are possible.
Locations impacted include...
Tidioute, Cherry Grove, and Sheffield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4170 7939 4176 7895 4165 7895 4162 7896
4163 7941
TIME...MOT...LOC 2221Z 270DEG 30KT 4164 7933
DangeloLocal storm report, Aug 29, 6:27 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
627 PM EDT WED AUG 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG 1 NNW WARREN 41.85N 79.15W
08/29/2018 WARREN PA FIRE DEPT/RESCUE
TREES DOWN ACROSS LIBERTY STREET NEAR THE INTERSECTION
WITH 6TH AVE.
&&
CORRECTED FATALITIES...INJURIES...REMARKS
EVENT NUMBER CTP1802218
EVANEGOThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 5:09 PM EDT | Special Weather Statement | CTP | Warren | 36 min |
| Aug 29, 5:24 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 51 min |
| Aug 29, 6:09 PM EDT | Special Weather Statement | CTP | McKean | 36 min |
| Aug 29, 6:23 PM EDT | Special Weather Statement | CTP | Warren | 37 min |
| Aug 29, 6:31 PM EDT | Tornado Warning | CTP | McKean | 29 min |
| Aug 29, 6:52 PM EDT | Severe Thunderstorm Warning | CTP | McKean | 53 min |
| Aug 29, 6:58 PM EDT | Severe Thunderstorm Warning | CTP | McKean | 17 min |
| Aug 29, 7:26 PM EDT | Special Weather Statement | CTP | Potter | 34 min |
| Aug 29, 7:39 PM EDT | Special Weather Statement | CTP | Elk | 36 min |
| Aug 29, 7:51 PM EDT | Special Weather Statement | CTP | Potter | 39 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.